Washington, 2015Heavy Snow in Washington, December 20 to 21, 2015
December 20 to 21, 2015 · NWS OTX · 4 events in 2 counties and zones
A weather disturbance went through Northeast Washington and produced the heaviest snow over extreme Northeast Washington. Lighter amounts fell over the remainder of most of Eastern Washington.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weather disturbance went through Northeast Washington and produced the heaviest snow over extreme Northeast Washington. Lighter amounts fell over the remainder of most of Eastern Washington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 20, 4:28 AM PST, 1 hour 32 minutes earlier.
Area forecast discussion, Dec 20, 4:28 AM PST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
428 AM PST SUN DEC 20 2015
.SYNOPSIS...
Today through Tuesday will feature several rounds of accumulating
snow. Snow on Monday and Tuesday have the potential to be locally
heavy. Blowing and drifting snow will be a possibility Tuesday
with stronger winds across the Palouse and into the Spokane
area, as well as the mountains.
&&
.DISCUSSION...
...SEVERAL ROUNDS OF ACCUMULATING SNOW TODAY...MONDAY...AND
TUESDAY...
Today and Tonight: Snow accumulations of 1 to 3 inches appear
likely today over the majority of eastern Washington and north
Idaho. Precipitation will probably fall as a mix of rain and snow
this afternoon south of Moses Lake and Ritzville, as well as the
L-C Valley below 2000 feet. Winter Weather Advisories have been
added to Spokane, Coeur D'Alene, Pullman, Moscow, Wilbur, and
Coulee City for accumulations around 2 inches. Advisories are also
in effect from the East Slopes of the Cascades through the
mountainous zones of northeast Washington into the Panhandle.
The moist frontal system that will bring our snow today will reach
the Cascades around sunrise and spread light to moderate snow
eastward through the day. The most significant accumulations in
central Washington are expected this morning, and the eastern
third of Washington into the Idaho Panhandle will receive
accumulations this afternoon and evening. Despite afternoon
temperatures in the low 30s, moderate snow rates combined with our
low December snow angle will likely contribute to winter driving
conditions region-wide. Side streets and untreated roads will be
slick, especially as the sun goes down this evening.
Monday and Monday Night: The storm system for Monday is looking
more impressive as the models converge on a solution which brings
a sub 990mb surface low through Washington. This forecast has a
big bust potential. The track of this compact and vigorous low
will make a huge difference in potential snow amounts. A swath of
4 to 8 inches of snow accumulation will be possible immediately
north of the track of the surface low, and points south will
likely experience far less accumulation with a mix of rain and
snow. At this time, a GFS/NAM solution was favored given the
better terrain resolution compared to the ECMWF. This scenario
hits the corridor from Wenatchee to Ephrata to Wilbur to
Spokane/CDA with 4 to 8 inches of snow. Lesser amounts are
forecast closer to the Canadian border where less frontal forcing
is progged by the models with places like Omak, Republic,
Colville, and Bonners Ferry in the 2 to 4 inch range. Monday's
event warrants a Winter Storm Watch, but with Advisories in effect
today, we will hold off to issue a Watch.
Monday's storm has the potential to produce very heavy snow rates
with 1 to 2 inches per hour in the afternoon and early evening. We
rarely a deep surface low sustain its strength as it moves east
of the Cascades. The depth of the storm combined with the tight
thermal gradient, strong lift, and moisture availability will make
this system exciting for weather enthusiasts. The mid-level lapse
rates in the vicinity of the surface low will contribute to
intense banding of snow. Thundersnow is very rare in the Inland
Northwest, but this type of system has the potential to do it.
This will be a quick hitter. Look for about 4 to 6 hours of heavy
snow in central/eastern Washington with a longer duration of
accumulation over the Idaho Panhandle with the mountain upslope as
the low pulls eastward late Monday night. /GKoch
...ANOTHER ROUND OF SNOW FOR TUESDAY AND TUESDAY NIGHT WITH BREEZY
CONDITIONS AND BLOWING SNOW POSSIBLE...
Tuesday and Tuesday Night: An active storm track riding a strong
Polar Jet Stream across the Gulf of Alaska will spin up another
surface low pressure system that will track across the region.
Models have been fairly consistent with the track of the low
pushing across somewhere between the Highway 2 corridor and
southern BC. Models are also coming into better agreement with the
timing as well, with the low tracking from Vancouver Island in the
afternoon to northeast WA/southeast BC through the evening. The
track of the low would favor moist isentropic ascent across much
of the region late in the afternoon and into the evening hours.
The axis of heaviest precipitation looks to be from around the
Palouse to the Central Panhandle Mtns to the Northeast Mtns and
the Northern Panhandle with between 0.25-0.50 inches of liquid
possible.
Temperatures will remain cold enough that valleys will
see snow except the Lewiston-Clarkston Valley which will more
likely see rain. The Palouse is more likely to see snow, but may
be more of the wet and heavy variety. Models hold onto a pretty
sharp temperature gradient further north, so it looks as if the
snow consistency will tilt toward the drier side toward the
Spokane-Coeur d'Alene corridor. The snow consistency will be
important with this system. For one, it will play a factor with
snow ratios, but it will also play a factor in how much it will
blow around. The pressure gradient will tighten considerably
through the night behind the low, which will result in winds
becoming quite breezy. We could see gusts in the 30-40 mph range
across the basin and into the Palouse and Spokane-Coeur d'Alene
areas. Winds this strong may result in blowing or drifting snow
depending if the snow consistency is dry enough.
Wednesday through Saturday: The upper level trough of lower
pressure will swing in over the region for the latter half of the
region. This will really steepen mid level lapse rates. The flow
pattern will remain westerly to northwesterly. This will favor the
ID Panhandle for snow. Cold temperatures and unstable conditions
will result in above average snow ratios. I wouldn't be surprised
to snow ratios up around 20/1 or approach 25/1 at times. The main
question will be the timing of shortwaves in the westerly flow and
how much moisture will accompany them. It is tough to depict the
shortwave energy this far out in the forecast period, but moist
upslope flow will likely result in ongoing snow in the Panhandle
for at least the latter half of the work week. It will not take as
much moisture to produce heavier snow amounts due to the higher
ratios. Periods of heavy snow will be possible in the Central
Panhandle Mtns and eve into the Camas Prairie if the low level
flow pattern becomes more northwesterly than westerly. Expect
the possibility for winter travel conditions across I-90 in the
Central Panhandle and Highway 95, especially south of Coeur
d'Alene. /SVH
&&
.AVIATION...
12z TAFS: Snow will spread from west to east today with 4 to 6
hours of accumulating snow for our TAF sites. Accumulations of 1
to 3 inches are expected at KGEG, KSFF, KCOE, KPUW, KMWH, and
KEAT today. Visibilities in the 1 to 3 mile range will be likely
with the band of snow followed by low ceilings and areas of fog
through the night. /GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 33 27 33 25 32 25 / 100 30 100 100 10 80
Coeur d'Alene 34 29 33 29 32 26 / 100 80 100 100 30 80
Pullman 34 29 35 31 35 28 / 100 70 100 100 40 70
Lewiston 40 33 40 34 39 31 / 70 50 80 80 30 50
Colville 33 26 31 24 30 24 / 100 30 80 60 20 70
Sandpoint 33 29 32 28 29 25 / 100 90 80 90 40 80
Kellogg 31 28 32 29 32 25 / 100 100 90 100 80 90
Moses Lake 36 27 36 24 34 25 / 80 10 100 60 30 70
Wenatchee 35 27 34 26 35 27 / 100 10 100 80 40 70
Omak 33 25 33 25 28 23 / 100 10 100 60 10 70
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 10 AM this morning to 6 PM PST this
evening for Coeur d'Alene Area-Idaho Palouse.
Winter Weather Advisory from 7 AM this morning to 10 PM PST this
evening for Northern Panhandle.
Winter Weather Advisory from 1 PM this afternoon to 4 AM PST
Monday for Central Panhandle Mountains.
WA...Winter Weather Advisory until 1 PM PST this afternoon for
Okanogan Highlands-Okanogan Valley-Waterville Plateau-
Wenatchee Area.
Winter Weather Advisory from 10 AM this morning to 6 PM PST this
evening for Spokane Area-Upper Columbia Basin-Washington
Palouse.
Winter Weather Advisory from 7 AM this morning to 10 PM PST this
evening for Northeast Mountains.
Winter Weather Advisory until 10 PM PST this evening for East
Slopes Northern Cascades.
&&Hazardous weather outlook, Dec 19, 8:21 AM PST, 21 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
821 AM PST SAT DEC 19 2015
IDZ002-004-026-027-WAZ031-032-034>036-041>044-201630-
COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
821 AM PST SAT DEC 19 2015
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW ACCUMULATIONS ARE EXPECTED THIS AFTERNOON AND THIS
EVENING OVER THE IDAHO PANHANDLE WITH THE PASSAGE OF A WEAK UPPER
LEVEL DISTURBANCE. A MORE VIGOROUS FRONTAL SYSTEM WILL SPREAD
LIGHT SNOW INTO CENTRAL AND NORTHEAST WASHINGTON OVERNIGHT AND
TREK EASTWARD ON SUNDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SUNDAY...MONDAY...AND TUESDAY WILL BRING MORE ACCUMULATING SNOW
TO THE INLAND NORTHWEST. THE MOST SIGNIFICANT ACCUMULATIONS WILL
OCCUR NORTH OF WENATCHEE...MOSES LAKE...RITZVILLE...AND PULLMAN.
TREACHEROUS DRIVING CONDITIONS WILL ALSO OCCUR PERIODICALLY ON
MANY WASHINGTON AND IDAHO HIGHWAYS DURING THE FIRST HALF OF THIS
WEEK...INCLUDING INTERSTATE 90.
Heavy Snow, Northeast Mountains
- When
- December 20, 6:00 AM PST to December 21, 7:30 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A trained spotter reported 4.1 inches of snow 6 miles west of Newport, WA.
Heavy Snow, East Slopes Northern Cascades
- When
- December 20, 6:00 AM PST to December 21, 8:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
A Coop observer reported 8.2 inches of snow in Holden Village, WA.
Heavy Snow, Northeast Mountains
- When
- December 20, 6:00 AM PST to December 21, 8:20 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A CoCoRaHS reported 4 inches of snow 2 miles west southwest of Deer Park, WA.
Heavy Snow, East Slopes Northern Cascades
- When
- December 20, 6:00 AM PST to December 21, 10:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
A Coop Observer reported 7 inches of snow in Stehekin, WA.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Idaho, December 20, 20151 death · $15,000 · 1 event
- High Wind in Wyoming, December 20 to 22, 201551 kt wind · 21 events
- Debris Flows and Heavy Rain in California, December 20 to 22, 2015$10,000 · 10 events
- Wildfire in Texas, December 20 to 21, 20151 injured · 1 event
- Dense Fog in Montana, December 20 to 21, 20156 events
- Heavy Snow in Idaho, December 20 to 21, 20154 events
- High Wind in Texas, December 20 to 21, 201563 kt wind · 3 events
- Dense Fog in California, December 20, 20153 events
- High Wind in Oregon, December 20, 201553 kt wind · 1 event
- High Wind in Washington, December 20, 201554 kt wind · 1 event
- Heavy Snow in Arizona, December 20, 20151 event
- Flood in Arkansas, December 20 to 31, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605812, 605813, 605814, 605815.